Ice Storm, Northern Oneida
- When
- March 2, 12:00 AM EST to 10:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
An area of low pressure tracked northwest into the western Great Lakes from the 1st to the 2nd. This low dragged an associated warm front to southern Pennsylvania by the morning of the 2nd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An area of low pressure tracked northwest into the western Great Lakes from the 1st to the 2nd. This low dragged an associated warm front to southern Pennsylvania by the morning of the 2nd. A second area of low pressure developed along the front over Pennsylvania by early on the 2nd, bringing a mixture of precipitation to upstate New York. The mixed precipitation started out as light drizzle and snow, before transitioning to steady snow and sleet during the evening on the 1st. During the early morning hours of the 2nd, the precipitation changed over to freezing rain and continued for several hours before tapering off during the early afternoon of March 2nd. In central NY, up to 1/2 of an inch of ice fell from the southern Tug Hill Plateau, western Mohawk Valley southeast to the western Catskills. The ice caused sporadic power outages and numerous road closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 1, 11:01 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1101 PM EST THU MAR 1 2007
.SHORT TERM /REST OF TONIGHT/...
UPDATE TO PUT OUT A WINTER WEATHER ADVISORY FOR THE FAR SOUTH. MPO
NEAR FREEZING WITH DEWPOINTS IN THE 20S. FZRA LIKELY MAINLY ACROSS
THE HIGHER ELEVATIONS FOR THE NEXT FEW HOURS. WILL MAKE IT LAST
UNTIL3 AM LIKE THE REST OF THE ADVISORY FURTHER NORTH. PRECIP AREA
FILLING IN ACROSS CWA WITH MAIN BATCH OF RAIN MOVING INTO CENTRAL
PA. IN FAR NE DEWPOINTS IN SINGLE DIGITS WILL RISE AS THE LOWER
LAYERS SATURATE. FORECAST IN GOOD SHAPE BUT SNOW AMOUNTS DO NOT
LOOK AS MUCH AS EARLIER. RAIN AMOUNTS FOR TONIGHT AND FRIDAY STILL
LOOK ENOUGH WITH SOME SNOW MELT TO KEEP THE FLOOD WATCH GOING.
&&
.PREV DISCUSSION...
/ISSUED 710 PM EST THU MAR 1 2007/
AVIATION /00Z-24Z/...
CONDITIONS WILL DETERIORATE QUICKLY THIS EVENING AS CURRENT VFR
CONDITIONS BECOME LOW MVFR/IFR AT ALL TAF SITES BETWEEN 03Z-06Z.
ALL TAF SITES ARE EXPECTED TO OBSERVE MIXED PRECIP OVERNIGHT
EXCEPT FOR KAVP/KELM WHERE RAIN WILL DOMINATE. FOR KRME, FREEZING
RAIN/SLEET MIX WILL BEGIN AROUND 04Z WITH SNOW AND SLEET ALSO
POSSIBLE UNTIL 06Z. AFTER 07Z, FREEZING RAIN WILL PERSIST WITH IFR
CONDITIONS DUE TO VSBY/CIGS. AFTER 15Z, MIXED RAIN/SNOW SHOWERS
WITH MVFR CONDITIONS DUE TO CIGS/VSBY. AFTER 19Z, FLURRIES WITH
MVFR CIGS. AT KSYR, FREEZING RAIN WILL BEGIN AROUND 04Z, WITH A
SNOW/SLEET MIX POSSIBLE THROUGH 06Z. AFTER 08Z, PLAIN RAIN WITH
IFR CONDITIONS DUE TO CIGS. AFTER 14Z, CONDITIONS WILL IMPROVE TO
MVFR WITH RAIN SHOWERS. FOR KITH/KBGM, FREEZING RAIN WILL BEGIN
AROUND 03Z, WITH JUST PLAIN RAIN BY 07Z, WITH IFR CONDITIONS DUE
TO CIGS. AFTER 14Z, CONDITIONS WILL IMPROVE TO MVFR WITH LIGHT
RAIN THEN LIGHT SHOWERS WITH NO VSBY RESTRICTIONS AFTER 18Z. FOR
KELM/KAVP, LIGHT RAIN WILL BEGIN BTW 02Z-03Z, WITH LOW MVFR
CONDITIONS. AFTER 06Z, CONDITIONS MAY LOWER TO IFR DUE TO CIGS AS
RAIN CONTINUES. BY 14-15Z, CONDITIONS WILL IMPROVE TO MVFR WITH
UNRESTRICTED SHOWERS AND MVFR CIGS. AFTER 19Z, VFR WITH CIGS
AROUND 4K FT. EAST/SE WINDS OVERNIGHT WILL INCREASE TO 10-15 KNOTS
WITH GUSTS TO 20-25 KNOTS AT KBGM/KSYR. BY LATE FRIDAY MORNING
WINDS WILL SHIFT TO THE SOUTHWEST. RRM
PREV DISCUSSION...
/ISSUED 350 PM EST THU MAR 1 2007/
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
COMPLEX LATE WINTER EVENT WILL UNFOLD TONIGHT WITH A VARIETY OF
PRECIPITATION TYPES AND IMPACT ACROSS THE FORECAST AREA. IT ALL
STARTS RIGHT NOW WITH CURRENT TEMPS NEAR OR ABOVE FREEZING...HOWEVER
SFC AIRMASS STILL QUITE DRY ESPLY NORTHEAST ZONES WHICH IS
SLIGHTLY UNDERDONE BY MODELS. BULK OF PRECIP STILL A FEW HOURS
AWAY...WITH JUST LIGHT WAA PRECIP DEVELOPING AHEAD OF THE MAIN
WAVE AND ADDL SFC COOLING EXPECTED. GFS/WRF CONTINUE TO HAVE A
REASONABLE SYNOPTIC HANDLE ON THE SITUATION...SO USED A BLEND.
THERE WAS SOME INCREASE IN PCPN AMOUNTS NOTED ON BOTH MODELS WHICH
IS A CONCERN FOR BOTH WINTRY ACCUMULATION AND HVY RAINFALL.
THERMAL PROFILES AND SFC TEMPS WILL SUPPORT MAINLY A RAIN
SITUATION FOR THE METRO AREAS OF NEPA AND POCONOS...SO HAVE LIFTED
THE WINTER ADVISORY IN THIS AREA. FURTHER NORTH...THE MIXED
PRECIPITATION WILL EVOLVE FROM MAINLY A RAIN/FZRA SITUATION OVER
THE FINGER LAKES AND SOUTHERN TIER...TRENDING COLDER TO THE NORTH
AND EAST WITH MORE OF A PROLONGED SNOW AND SLEET SITUATION FOR THE
MOHAWK VALLEY AND NORTHWEST CATSKILLS. WITHOUT A STRONG...COLD
HIGH TO SUPPLY A LOT OF COLD AIR...MOST LLVL COOLING WILL BE HOME
GROWN THROUGH DIURNAL COOLING OVER THE SNOWPACK. SO...ALL AREAS
WILL TRANSITION THROUGH PTYPES WITH TIME. FCST THERMAL PROFILES
SHOWING WARMING AND MORE PLAIN RAIN ADVANCING WEST TO EAST LATE
TONIGHT AND FRIDAY MORNING...AND THIS IS BELIEVEABLE. HOLD OUT
AREAS WILL BE MHWK VALLEY AND NW CATS WHERE FULL CHANGEOVER IS
TYPICALLY UNLIKELY. THOSE AREAS ARE EXPECTED TO HAVE THE MOST
SIGNIFICANT IMPACT FROM A WINTER STORM WITH LIQUID AMOUNTS OF
PRECIP SUPPORTING BOTH SEVERAL INCHES OF SNOW...AND MORE THAN HALF
AN INCH OF ICE ACCRETION. LIGHTER GLAZING EXPECTED OVER MOST OF
CNY...NRN TIER PA. IN ADDITION TO THE HEAVY ICE CONCERNS IN THE
MWHK VALLEY WILL BE THE WINDS. INCREASING BLYR WINDS AHEAD OF
OCCLUDED FRONTAL BOUNDARY WILL BE EHNANCED...AND JUST ZOOM UP THE
VALLEY. ALSO STRONG WINDS ALOFT MAY MIX DOWN OVER HIGHER
ELEVATIONS.
IN NORTHEAST PA...ONE LOOK AT THE NATIONAL RADAR SAYS THAT HEAVY
RAINFALL PREDICTED BY MODEL GUIDANCE IS LIKELY ON TARGET FOR THE
POCONOS AND SOUTHERN CATSKILLS AS STRONGLY ANOMALOUS 850 MB JET
DEVELOPS AHEAD OF THE FRONTAL BOUNDARY...AND INTERACTS WITH THE
DEVELOPING COASTAL LOW...AND TERRAIN. MANY VARIABLES FOR FLOODING
POTENTIAL COMING INTO PLAY...ANYWHERE FROM LOCALLY HEAVY RAIN AND
RUNOFF...TO RELEASE OF THE ICE PACK ON LARGER RIVERS AND POSSIBLE
ICE JAMS. FLOOD WATCH CONTINUES.
ON FRIDAY...STRONG UPPER LEVEL JET PUNCHES INTO THE REGION WITH
PRECIP EXPECTED TO CUT OFF TO SCATTERED RAIN SHOWERS BY AFTERNOON
WITH TEMPERATURES REACHING THE 40S SOUTH AND WEST...MID TO UPPER
30S EAST. PRIMARY LOW STILL SPINS AROUND OVER ONTARIO INTO
SATURDAY...AND SOME INSTABILITY IS EVEN NOTED IN THE DRY SLOT INTO
FRIDAY EVENING...WILL THEREFORE CONTINUE WITH CHC SNOW SHOWERS NY
AND A FLURRY OR TWO IN NEPA.
FOLLOWED MAV/MET TEMP GUIDANCE PRETTY CLOSELY...ESPECIALLY TO
HANDLE THE EARLY MINS TONIGHT AND GRADUAL WARMING LATE.
LONG TERM /SATURDAY THROUGH THURSDAY/...
UPPER LOW MOVES TOWARDS THE CWA ON SATURDAY WITH PLENTY OF
LEFTOVER MOISTURE AND CYCLONIC FLOW. LAPSE RATES ALOFT GET
RELATIVELY UNSTABLE SO FEEL THAT SHOWERS ARE A GOOD BET. TEMPS
WILL NOT HAVE COME DOWN MUCH FROM FRIDAY...SO RAIN MAY MIX WITH
THE SNOW...ESP OVER LOWER ELEVATIONS OF NORTHEAST PENNSYLVANIA.
ALL PCP WILL CHANGE TO SNOW SATURDAY NIGHT...BUT WILL DIMINISH IN
INTENSITY AS WELL WITH NO SIGNIFICANT ACCUMULATION.
FOLLOWED HPC GUIDANCE QUITE CLOSELY FROM SUNDAY NIGHT THROUGH
THURSDAY. CONTINUED COOL NORTHWEST FLOW ON SUNDAY WILL KEEP SOME
SHSN IN THE FORECAST CLOSE TO LAKE ONTARIO. HIGHS WILL BE
SEASONAL...REACHING THE MID 30S. MONDAY WILL BE A TRANSITIONAL DAY
AS THE UPPER LOW ASSOCIATED WITH FRIDAYS STORM BEGINS TO PULL
NORTHEAST AWAY FROM THE AREA. IN ITS WAKE HOWEVER...MREFS/GFS
SUGGEST THAT A REINFORCING SHOT OF COLD AIR WILL DROP SOUTH ON MON
NIGHT/TUE AND BRING A CONTINUED CHC OF SHSN...ESP OVER THE NORTH.
HIGHS WILL FALL TO ABOUT 10F BELOW NORMAL /LOW-MID 20S/ ON
TUE/WED AS T850 DROPS BELOW -20C. MODERATING TEMPS ARE EXPECTED BY
THURSDAY AS THE TROF OVER THE NORTHEAST LIFTS OUT. -JMA
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 12 PM EST FRIDAY FOR NYZ009-018-036-
037-045-046-057-062.
FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ062.
WINTER WEATHER ADVISORY UNTIL 3 AM EST FRIDAY FOR NYZ015>017-
022>025-044-055-056.
PA...FLOOD WATCH THROUGH FRIDAY EVENING FOR PAZ043-044-047-048-072.
WINTER WEATHER ADVISORY UNTIL 3 AM EST FRIDAY FOR PAZ038>040-
043-044-047-048-072.
&&
SHORT TERM...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 952 PM EST THU MAR 1 2007 NYZ009-018-036-037-045-046-057-030300- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO- DELAWARE- 952 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT. A SIGNIFICANT MIXED PRECIPITATION EVENT WILL DEVELOP TONIGHT...WITH SNOW AND SLEET THIS EVENING...THEN CHANGING TO FREEZING RAIN AFTER MIDNIGHT. SEVERAL INCHES OF SNOW IS LIKELY...FOLLOWED BY SIGNIFICANT ICE ACCUMULATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINTER STORM WARNING CONTINUES UNTIL NOON FRIDAY. MIXED PRECIPITATION ENDS AS SCATTERED SNOW OR RAIN SHOWERS BY EARLY AFTERNOON. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT SNOW AND ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE. PAZ043-044-047-048-072-030300- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 952 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 AM. A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY EVENING. A MIX OF RAIN AND FREEZING RAIN THIS EVENING WILL CHANGE TO JUST RAIN AFTER MIDNIGHT. SOME LIGHT ICING IS POSSIBLE MAINLY ACROSS THE HIGHER ELEVATIONS. HEAVY RAIN IS POSSIBLE LATE THIS EVENING AND OVERNIGHT. MINOR FLOOD PROBLEMS COULD DEVELOP ALONG SMALL STREAMS AND CREEKS. ICE JAM FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOOD WATCH IN EFFECT FRIDAY MORNING. RAIN TAPERS OFF TO A FEW SHOWERS BY AFTERNOON. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT ANY HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE. NYZ015>017-022>025-044-055-056-PAZ038>040-030300- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE- 952 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 AM. A MIX OF SLEET...RAIN AND FREEZING RAIN. PRECIPITATION WILL CHANGE TO JUST RAIN AFTER MIDNIGHT. SOME LIGHT ICING IS LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT ANY SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE. NYZ062-030300- SULLIVAN- 952 PM EST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW YORK. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL 12 PM EST FRIDAY. A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY EVENING. A SIGNIFICANT MIXED PRECIPITATION EVENT WILL DEVELOP TONIGHT...WITH SNOW AND SLEET DEVELOPING THIS EVENING...THEN CHANGING TO FREEZING RAIN LATE. SEVERAL INCHES OF SNOW IS LIKELY...FOLLOWED BY SIGNIFICANT ICE ACCUMULATION AND THEN HEAVY RAIN. HEAVY RAIN COULD LEAD TO MINOR FLOOD PROBLEMS DUE TO LOCAL WATER RUNOFF...OR ICE JAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINTER STORM WARNING CONTINUES UNTIL NOON FRIDAY. FLOOD WATCH CONTINUES INTO FRIDAY NIGHT. HEAVY RAIN ENDS AS SCATTERED SHOWERS BY MIDDAY FRIDAY. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT SNOW AND ICE AMOUNTS...HEAVY RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE. TAC
The national radar mosaic for the moment the first event began.
8 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19879, 19880, 19881, 19882, 19883, 19884, 19885, 19886.